Kansas, 2016

Tornado and Hail in Kansas, July 15, 2016

July 15, 2016 · NWS DDC · 14 events in 7 counties and zones

An unusually strong wind field aloft was enough to get supercell thunderstorms to produce a tornado on a very unstable afternoon. The tornado that formed appeared (visually) to be much stronger than the official damage rating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unusually strong wind field aloft was enough to get supercell thunderstorms to produce a tornado on a very unstable afternoon. The tornado that formed appeared (visually) to be much stronger than the official damage rating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 12:29 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 12:29 PM MST, 2 hours 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
229 PM CDT FRI JUL 15 2016

...Updated Short Term and Long Term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Jul 15 2016

Potentially significant severe weather event is about to unfold
across far western Kansas. At 19Z, we were tracking an old outflow
boundary extending from just south of GLD to just south of
LaCrosse. This boundary was starting to stall out with late
afternoon insolation setting in. This boundary, in addition to a
triple point area just south of GLD, will be the focus for
thunderstorm development. In fact, storms were already underway at
the triple point southwest of GLD. Additional storms were starting
to form in the well-mixed hot airmass in Baca Co. We fully expect
a severe MCS, potentially signficant, to roll southeast through
much of southwest KS through the evening. There may be a couple of
80-mph wind gust/damage reports in this setup along with
(initially early) golfball hail reports. The very damaging wind
threat is of moist concern, however. The MCS will likely clear
southwest KS in the 04-07z time frame, but not before resulting in
some widespread 0.50 to 1.00 inch rainfall amounts. The forward-
propagating tendency of the MCS would most likely prevent
excessive rainfall in this event.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Jul 15 2016

Not much emphasis on the Long Term given quieter weather regime
through much of this period and all the focus on the more
important near term severe weather threat. Looking at the long
term global models, they all still agree on a 600 decameter 500mb
high settling in through much of the week which will result in
persistent daytime highs around 100 each day and lows generally in
the lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 1230 PM CDT Fri Jul 15 2016

A severe MCS is forecast to move southeast across southwest KS
this evening, which will most likely impact GCK and DDC terminals.
HYS will probably be glanced by the MCS, but will include VCTS for
a few hours there, too. Very strong winds may occur at both GCK
and DDC terminals with the thunderstorms this evenings, perhaps
briefly in excess of 45 or 50 knots. The thunderstorm activity
will likely clear the region in the 03-06z time frame with VFR
resuming and a gradual shift in wind to the east and southeast by
Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  73 100 /  70  10  10  10
GCK  66  95  72 100 /  70  10  10  10
EHA  65  98  72 101 /  60  10  10  10
LBL  66  98  73 102 /  70  10  10  10
HYS  66  91  73  99 /  40  10  10  10
P28  68  94  74 100 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 9:32 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CDT FRI JUL 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-161645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT
SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL
AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL
LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS
NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST
AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING
THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE
AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT
CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS,
PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE
COLORADO BORDER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 15, 1:46 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI JUL 15 2016

KSZ084-152145-
MORTON KS-
346 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 445 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF STONINGTON...OR 15 MILES NORTHWEST OF ELKHART...
MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND WILBURTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.

LAT...LON 3736 10204 3738 10171 3700 10166 3706 10204
TIME...MOT...LOC 2046Z 245DEG 10KT 3717 10209

UMSCHEID
Special weather statement, Jul 15, 2:04 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUL 15 2016

KSZ043-152200-
SCOTT KS-
404 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 500 PM
CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SCOTT CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL TO NICKEL SIZE IS LIKELY.

WIND GUSTS TO 50 MPH ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...GRIGSTON AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3842 10111 3860 10097 3850 10069 3828 10080
TIME...MOT...LOC 2104Z 303DEG 16KT 3848 10087

TURNER

The radar

The Goodland radar (KGLD), 147 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Tornado, Hamilton

When
July 15, 2:48 PM MST to 3:08 PM MST
Where
Hamilton County, 3.44 mi NW of Medway to 3.13 mi S of Medway
Rating
EF1
Path length
7.8 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
38.059, -101.909

This tornado that was well documented by a storm chaser, was visibly much stronger than the damage that was done. A couple of irrigation sprinklers were damaged but had the tornado encountered trees or buildings, it appears the damage could had been at least EF3. The tornado initially moved south/southwest, then curved south and finally southeast and east before dissipating. For July this was a significant tornado and supercell thunderstorm.

Hail, Hodgeman

When
July 15, 3:56 PM CST
Where
Hodgeman County, 4.41 mi E of Jetmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.090, -99.820

Hail, Hodgeman

When
July 15, 4:02 PM CST
Where
Hodgeman County, 4.35 mi E of Jetmore
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.080, -99.820

Hail, Hodgeman

When
July 15, 4:21 PM CST
Where
Hodgeman County, 8.7 mi W of Jetmore
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.080, -100.060

Thunderstorm Wind, Finney

When
July 15, 4:27 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Hamilton

When
July 15, 3:34 PM MST
Where
Hamilton County, 1.49 mi NNW of Medway
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.040, -101.880

Thunderstorm Wind, Gray

When
July 15, 4:42 PM CST
Where
Gray County, 7.89 mi NNE of Ingalls Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.000, -100.460

Thunderstorm Wind, Ford

When
July 15, 5:15 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
74 kt (85 mph) estimated gust
Property damage
$450
Reported by
NWS Employee
Coordinates
37.780, -100.040

A window sash was blown out of the frame on the windward side of the house. There were also large tree branches broken.

Thunderstorm Wind, Ford

When
July 15, 5:20 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.780, -100.040

A semi was blown over on highway 50.

Thunderstorm Wind, Gray

When
July 15, 5:25 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.600, -100.440

There were several reports of 6 to 7 inch diameter tree limbs broken.

Thunderstorm Wind, Meade

When
July 15, 5:35 PM CST
Where
Meade County, Meade Muni Arpt
Measured
102 kt (117 mph) measured gust
Reported by
AWOS
Coordinates
37.280, -100.350

A hanger was destroyed and several planes were flipped over.

Thunderstorm Wind, Ford

When
July 15, 5:39 PM CST
Where
Ford County, 13.16 mi W of Bloom
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.480, -100.140

Several very large tree limbs were broken.

Thunderstorm Wind, Meade

When
July 15, 5:45 PM CST
Where
Meade County, 0.88 mi NE of Meade Muni Arpt
Measured
96 kt (110 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.290, -100.340

There were reports of several trucks rolled over on the highway. Power poles were down, tree limbs broken, several trees uprooted, and a hanger at the airport was destroyed. There were also a few planes flipped over.

Thunderstorm Wind, Haskell

When
July 15, 5:50 PM CST
Where
Haskell County, 15.01 mi NNE of Tice
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.730, -100.650

There was considerable tree damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653216, 653195, 653197, 653198, 653201, 653199, 653200, 653203, 653204, 653205, 653208, 653210, 653206, 653209.